Alert archive / North Dakota / Flash Flood Warnings in 2009

Flash Flood Warning 4, NWS Grand Forks, ND

March 27, 2009Eddy County, Griggs County, Nelson County, North Dakota

NWS Grand Forks, ND issued this flash flood warning at Mar 27, 2009, 8:28 AM CDT for Eddy County, Griggs County, Nelson County, North Dakota. It took effect at Mar 27, 2009, 8:33 AM CDT. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2009, 8:28 AM CDT (13:28 UTC)
In effect from
Mar 27, 2009, 8:33 AM CDT
Expired
Mar 27, 2009, 8:54 AM CDT
In force
21 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
Unknown

Counties Eddy County, ND, Griggs County, ND, Nelson County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 89 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 1.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2009-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2009-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KFGF 271333
FFWFGF
NDC027-039-063-271600-
/O.NEW.KFGF.FF.W.0004.090327T1333Z-090327T1400Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
828 AM CDT FRI MAR 27 2009

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME EAST CENTRAL CASS COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 1100 AM CDT

* AT 229 AM CDT...THE FARGO POLICE DEPARTMENT IS ISSUING A MANDATORY 
  EVACUATION OF ALL RESIDENCES EAST OF 4TH STREET SOUTH BETWEEN
  SOUTH RIVER ROAD AND LINDENWOOD DRIVE. THERE IS A FLOOD PROTECTION
  BREECH AT LINDEN AVENUE...EAST OF 4TH STREET SOUTH. DUE TO THE 
  IMMEDIATE THREAT OF RISING WATER...THE CITY OF FARGO IS ORDERING A 
  MANDATORY EVACUATION.

* RESIDENTS OF THIS AREA OF THE CITY SHOULD IMMEDIATELY PROCEED WEST 
  OF THE NEIGHBORHOOD.  RESIDENTS WHO DO NOT HAVE AN ALTERNATIVE 
  PLACE TO STAY MAY SEEK EMERGENCY SHELTER AT FARGO SOUTH CAMPUS 
  II...AGASSIZ. ADDITIONAL SHELTERS WILL BE DESIGNATED AS NEEDED.  

* RESIDENTS SHOULD STAY TUNED TO LOCAL RADIO BROADCASTS FOR
  ADDITIONAL EVACUATION AND TEMPORARY SHELTER INFORMATION.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN THE DANGERS OF FLASH FLOODING 
ARE HARD TO RECOGNIZE.

IF YOU LIVE NEAR THE LOCATION OF THE DIKE FAILURE MOVE TO HIGHER 
GROUND.

LAT...LON 4774 9873 4774 9817 4736 9817 4736 9852
      4759 9851 4759 9873

$$

HOPKINS
1 follow-up statement
000 
WGUS73 KFGF 271354
FFSFGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
853 AM CDT FRI MAR 27 2009

NDC027-039-063-271403-
/O.CAN.KFGF.FF.W.0004.000000T0000Z-090327T1400Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY ND-GRIGGS ND-NELSON ND-
853 AM CDT FRI MAR 27 2009

...THE WARNING FOR GRIGGS...NELSON AND EDDY COUNTIES WAS IN ERROR. 
THERE IS NO FLASH FLOOD WARNING FOR THESE AREAS...

THE FLASH FLOOD WARNING THAT WAS ISSUED FOR GRIGGS...NELSON AND EDDY 
COUNTIES WAS AN ERROR. THERE IS NO FLASH FLOODING IN THESE AREAS AT 
THIS TIME.

LAT...LON 4774 9873 4774 9817 4736 9817 4736 9852
      4759 9851 4759 9873

$$

HOPKINS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood warning went out at Mar 27, 5:08 AM CDT, 3 hours 20 minutes earlier.

Area forecast discussion, Mar 27, 5:08 AM CDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
508 AM CDT FRI MAR 27 2009

.DISCUSSION...
MAIN FORECAST CHALLENGES ARE PRECIPITATION AND TEMPERATURES. WHEN
LOOKING AT THE LATEST SURFACE ANALYSIS...THE AREA IS BETWEEN WEATHER
SYSTEMS...WITH LOW PRESSURE TO THE E AND HIGH PRESSURE TO THE NW.
WHEN COMPARING THE MODELS...THE MODELS REMAIN IN PRETTY GOOD
AGREEMENT... SO ENDED UP USING A MODEL BLEND FOR THE FORECAST.
CONTINUED USING THE GFS/ADJMAVBC FOR THE TEMPS AND BLENDED LEANED
TOWARDS THE ECMWF FOR POPS.

HIGH PRESSURE WILL BUILD INTO THE AREA TODAY...ALLOWING THE FLURRIES
TO END AND THE WINDS TO DIMINISH. THE HIGH REMAINS OVER THE N PLAINS
INTO SUN...SO KEPT THE FORECAST DRY WITH DAY TIME HIGH TEMPERATURES
SLOWLY MODERATING TOWARDS THE FREEZING BY SUN.

ON SUN NIGHT...THE SURFACE HIGH STARTS TO SHIFT E AS AN AREA OF LOW
PRESSURE DEVELOPS IN THE ROCKIES. THE LOW MOVES OUT INTO THE CENTRAL
PLAINS ON SUN NIGHT...BRINGING THE NEXT CHANCE FOR -SN TO THE AREA
FOR MON AND TUE.

&&

.AVIATION...
MVFR/IFR CIGS AND VSBYS WILL SLOWLY IMPROVE TO VFR THIS MORNING.
NW WINDS 10 TO 15 KTS WILL REMAIN NW THROUGH MUCH OF THE DAY AND
DIMINISH TO LIGHT AS THE HIGH PRESSURE RIDGE BUILDS IN.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

NG
Hazardous weather outlook, Mar 27, 6:58 AM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
658 AM CDT FRI MAR 27 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
658 AM CDT FRI MAR 27 2009

...RIVER AND AERIAL FLOODING CONTINUE IN EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

OVERLAND AND RIVER FLOODING REMAIN A SIGNIFICANT THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE NEXT CHANCE FOR SNOW ACROSS PARTS OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA IS ON MONDAY AND
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NG

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 2:33 AM CDTFlash Flood WarningFGFCass6 hr
Mar 27, 8:45 AM CDTFlash Flood WarningFGFCass7 hr
Mar 27, 1:54 PM CDTFlash Flood WarningFGFRansom7 hr

Nearby

Flash Flood Warnings in North Dakota, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.